Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 14, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 16, 2009, 6:55 PM CDT for Cimarron County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2009, 6:55 PM CDT (23:55 UTC)
- Expired
- Apr 16, 2009, 7:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 2:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:46 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Apr 16, 3:46 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 346 PM CDT THU APR 16 2009 .DISCUSSION... BOWLING BALL UPPER LEVEL LOW PROGRESSING SLOWLY FROM THE FOUR CORNERS REGION TODAY...AND SHOULD CONTINUE ITS EWD TRACK TONIGHT AND FRIDAY. DRYLINE RETREATING TO THE W NOW. EXPECT CONTINUED DVLPMT OF SHOWERS AND TSTMS REST OF THIS AFTERNOON AND EVENING...WITH NUMEROUS TO WIDESPREAD COVERAGE THIS EVENING AND TONIGHT AS MAIN UPPER LOW GETS CLOSER. RETAINED SVR WORDING FOR TONIGHT...AND RAISED POPS TO LIKELY ACROSS WRN ZONES...AND CATEGORICAL CNTRL AND ERN ZONES. SOME LOCALLY HEAVY AMOUNTS PLAUSIBLE BEFORE 12Z FRI. THEN ON FRIDAY...NRN ZNS MOST VULNERABLE TO WRAPAROUND PRECIP...WHILE PARTS OF SRN TX PNHDL MAY GET DRY SLOTTED. HAVE HIGHEST POPS OK PNHDL AND LOWEST SWRN TX PNHDL. ON SATURDAY...UPPER LOW CONTINUES ITS MOVEMENT WITH NRN ZNS UNDER THREAT FOR WRAPAROUND PRECIP WHILE SRN TX PNHDL SHOULD REMAIN DRY. KEPT SAME POP STRUCTURE AS WAS INHERITED. IMPROVING WX TOWARDS SUNDAY MORNING...WITH NO POPS MENTIONED AFTER SATURDAY NIGHT. A RETURN TO DRIER AND WARMER WX SEEN FOR MOST OF NEXT WEEK AS UPPER LEVEL RIDGE DVLPS OVER WRN US...THEN PROGRESSES INTO THE PLAINS STATES. OVERALL...PREVIOUS FCST PCKG WAS IN VERY GOOD SHAPE AND HAVE RETAINED ITS INTEGRITY. ANDRADE && .FIRE WEATHER... NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED FOR THE NEXT FEW DAYS AT LEAST DUE TO EXPECTED RAINFALL TONIGHT THROUGH SATURDAY. ANDRADE && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 44 62 39 64 41 / 80 20 20 10 10 BEAVER OK 48 59 42 62 40 / 90 70 40 30 20 BOISE CITY OK 40 54 37 59 38 / 70 50 30 20 10 BORGER TX 47 65 45 65 46 / 80 30 20 20 10 BOYS RANCH TX 42 61 38 63 40 / 70 20 20 10 10 CANYON TX 42 62 38 64 40 / 80 20 20 10 10 CLARENDON TX 50 64 43 68 44 / 90 30 20 10 10 DALHART TX 41 56 37 61 39 / 70 30 30 20 10 GUYMON OK 43 57 42 62 42 / 90 60 30 30 20 HEREFORD TX 40 62 36 64 39 / 70 20 20 10 10 LIPSCOMB TX 48 61 43 64 41 / 90 60 30 20 20 PAMPA TX 47 63 45 64 45 / 90 40 20 20 10 SHAMROCK TX 51 64 45 68 45 / 90 40 20 10 10 WELLINGTON TX 52 66 46 70 46 / 90 40 20 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
Hazardous weather outlook, Apr 16, 3:18 PM CDT, 3 hours 37 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 318 PM CDT THU APR 16 2009 OKZ001>003-TXZ001>020-171100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 318 PM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A DRYLINE THIS AFTERNOON AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY APPROACHES THE REGION. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE THROUGH THIS EVENING. HEAVY RAINFALL MAY ACCOMPANY THE INDIVIDUAL STORMS BUT WILL BE A BIGGER THREAT TONIGHT AS A SQUALL LINE MOVES ACROSS THE AREA. THE HEAVIEST RAINFALL IS EXPECTED IN THE EAST. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 10 PM FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT. SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ARE EXPECTED. .DAYS TWO THROUGH SEVEN... THE STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE ACROSS THE NORTHWEST SECTIONS OF THE PANHANDLES FRIDAY...AND THEN ACROSS SOUTHWEST KANSAS SATURDAY...SUPPORTING ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY FRIDAY AND FRIDAY NIGHT ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION THROUGH TONIGHT...AND THEN AGAIN FRIDAY AND FRIDAY NIGHT. JOHNSON
In the hours before
Special weather statement, Apr 16, 5:48 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 548 PM CDT THU APR 16 2009 TXZ006-007-162315- HARTLEY TX-MOORE TX- 548 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM IN EASTERN HARTLEY AND WESTERN MOORE COUNTIES... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FOUR WAY MOVING NORTH AT 45 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
Special weather statement, Apr 16, 6:02 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 602 PM CDT THU APR 16 2009 TXZ001-006-011-016-162330- DALLAM TX-DEAF SMITH TX-HARTLEY TX-OLDHAM TX- 602 PM CDT THU APR 16 2009 ...LINE OF STRONG THUNDERSTORMS IN CENTRAL DALLAM...CENTRAL DEAF SMITH...CENTRAL HARTLEY AND CENTRAL OLDHAM COUNTIES... AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 3 MILES EAST OF WARE...TO 14 MILES EAST OF ROMERO...TO 15 MILES WEST OF HEREFORD...MOVING NORTH AT 15 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS AROUND 50 MPH AND VERY HEAVY DOWNPOURS ARE POSSIBLE WITH THIS LINE OF STORMS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CENTRAL DALLAM...CENTRAL DEAF SMITH...CENTRAL HARTLEY AND CENTRAL OLDHAM COUNTIES...INCLUDING THE CITY OF DALHART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JOHNSON
Local storm report, Apr 16, 6:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 W SIMMS 35.03N 102.76W
04/16/2009 E1.00 INCH DEAF SMITH TX PUBLIC
REPORT IS ALONG SH 214. HAIL BEGAN AS PEA SIZE THEN
INCREASED TO QUARTER SIZE. HAIL CONTINUED UNTIL 620 PM.
HAIL COVERS THE GROUND TO A DEPTH OF A FEW INCHES IN
PLACES. TREE LIMBS BROKEN BY HAIL AND BIRDS KILLED.
&&
EVENT NUMBER AMA01283
CKLocal storm report, Apr 16, 6:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 W SIMMS 35.03N 102.76W
04/16/2009 E1.00 INCH DEAF SMITH TX PUBLIC
REPORT IS ALONG SH 214. HAIL BEGAN AS PEAS AT 6 PM.
HAIL INCREASED TO QUARTER SIZE AND CONTINUED UNTIL 620
PM. HAIL COVERS THE GROUND TO A DEPTH OF A FEW INCHES IN
PLACES. TREE LIMBS WERE BROKEN AND A BIRD WAS KILLED BY
THE HAIL.
&&
EVENT NUMBER AMA0901281
CKSpecial weather statement, Apr 16, 6:39 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 639 PM CDT THU APR 16 2009 OKZ001-TXZ001-170015- CIMARRON OK-DALLAM TX- 639 PM CDT THU APR 16 2009 ...LINE OF STRONG THUNDERSTORMS IN WESTERN CIMARRON AND WESTERN DALLAM COUNTIES... AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM FELT TO 12 MILES SOUTHWEST OF WARE MOVING NORTH AT 25 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WESTERN CIMARRON AND WESTERN DALLAM COUNTIES...INCLUDING THE CITY OF BOISE CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. NUTTALL
Local storm report, Apr 16, 6:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 6 W SIMMS 35.03N 102.76W
04/16/2009 E1.00 INCH DEAF SMITH TX PUBLIC
HAIL ENDED AT 620 PM.
&&
EVENT NUMBER AMA0901282
CKThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 4:25 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 65 min |
| Apr 16, 5:00 PM CDT | Severe Thunderstorm Warning | AMA | Oldham, Potter, Randall | 49 min |
| Apr 16, 5:16 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 59 min |
| Apr 16, 6:13 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Hartley, Oldham | 62 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.